Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 29, NWS Raleigh, NC

May 2, 2002Davidson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 2, 2002, 10:49 PM EDT for Davidson County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2002, 10:49 PM EDT (02:49 UTC)
Expired
May 2, 2002, 11:25 PM EDT
In force
36 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Davidson County, NC

The radar

The Roanoke radar (KFCX), 137 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 9:30 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2002-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 566 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2002-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
566 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1419 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 030249
SVRRAH
NCC057-030315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1049 PM EDT THU MAY 2 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAVIDSON COUNTY IN NORTH CAROLINA

* UNTIL 1125 PM EDT

* AT 1049 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF LEXINGTON...MOVING EAST
  AT 60 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  LEXINGTON
  HIGH ROCK

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 10:48 PM EDT, 1 minute earlier.

Area forecast discussion, May 2, 10:48 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
948 PM EST THU MAY 2 2002

SEVERE THUNDERSTORM WATCHES CONTINUE ACROSS NORTHERN SECTIONS AND
JUST TO THE WEST OF THE RAH CWA.

CONVECTIVE OUTFLOWS AT THE SURFACE AND MODIFIED AIR WILL MASK THE
AIRMASS CHANGE ASSOCIATED WITH THE LARGE SCALE COLD FRONT.  THIS
COLD FRONT APPEARS TO BE IN THE UPPER TENNESSEE VALLEY APPROACHING
THE NORTH CAROLINA-TENNESSEE LINE AT 01Z.  CONVECTIVE LINES HAVE
OUTPACED THE FRONT AND SHOULD CONTINUE TO WEAKEN IN THE UNIFORM WEST
SOUTHWESTERLY FLOW AND CONDITIONALLY UNSTABLE AIRMASS EAST OF THE
MOUNTAINS INTO THE PIEDMONT.

HOWEVER...OUTFLOW BOUNDARIES AND THE APPROACHING FRONT WILL CONTINUE
TO GENERATE SUFFICIENT CONVERGENCE FOR A CONTINUED THREAT OF SHOWERS
AND THUNDERSTORMS OVERNIGHT THROUGHOUT THE CWA.

.RAH...NONE.

RFG

In the hours before

Special weather statement, May 2, 6:56 PM EDT, 3 hours 53 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-030200-

SEVERE WEATHER OUTLOOK FOR CENTRAL NORTH CAROLINA
NATIONAL WEATHER SERVICE RALEIGH NC
656 PM EDT THU MAY 2 2002

IN THE NORTHEAST...A TORNADO WATCH CONTINUES UNTIL 900 PM FROM VANCE
AND FRANKLIN COUNTIES EASTWARD.

IN THE NORTHERN TIER...A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL
1000 PM FROM THE TRIAD AREA TO THE TRIANGLE AREA...ROUGHLY FROM
INTERSTATE 40 NORTHWARD.

THROUGH 700 PM...SEVERE THUNDERSTORMS HAVE LARGELY BEEN CONFINED TO
THE VIRGINIA BORDER REGION AND NORTHWARD INTO SOUTHERN VIRGINIA.
THESE SEVERE THUNDERSTORMS MAY CONTINUE TO THREATEN NORTHERN BORDER
COUNTIES THIS EVENING. ELSEWHERE IN CENTRAL NORTH CAROLINA THROUGH
700 PM...THUNDERSTORMS HAD NOT YET DEVELOPED...BUT MAY DEVELOP LATER
TONIGHT.

STRONG AND POTENTIALLY SEVERE THUNDERSTORMS IN EASTERN TENNESSEE AT
700 PM WILL MOVE EAST AHEAD OF A COLD FRONT.  AS THE COLD FRONT
DRIFTS SLOWLY SOUTHEAST...THESE SHOWERS AND THUNDERSTORMS COULD MOVE
INTO WEST CENTRAL NORTH CAROLINA BETWEEN 10 PM AND MIDNIGHT...AND
FURTHER SOUTHEAST ACROSS THE AREA AFTER MIDNIGHT.

THE GREATEST SEVERE WEATHER THREAT FROM THUNDERSTORMS WILL BE LARGE
HAIL OVER AN INCH IN DIAMETER...AND DAMAGING STRAIGHT-LINE WINDS IN
EXCESS OF 60 MPH.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR
POSSIBLE WATCHES OR WARNINGS.

RFG

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.